I just finished watching Lisa Ling’s report on CNN about the dangers of benzodiazepine withdrawal. I was shocked at the accuracy of the report. For years, people like me who were suffering from the severe effects of benzodiazepine withdrawal were ignored and made to feel crazy. We knew stopping the drugs was making us sick, and that the sickness was lasting much, much longer than we were told withdrawal symptoms should last. But because doctors are taught so very little in medical school about how to prescribe benzodiazepines and about the possible side effects and withdrawal symptoms, they usually dismiss patient claims that benzodiazepine withdrawal has caused long-lasting and severe harm.
In her report, Lisa Ling interviewed a woman who was harmed badly by a doctor-approved, too-short taper from Klonopin. After being reinstated on benzodiazepines with a prescription for liquid Valium, she sought help from strangers on the internet to find out how to escape the benzo trap. That may sound like a radically stupid idea, but because this woman had not received the right type of help from her doctor, she felt she had no other choice. Fortunately for her, she received some advice from people on a support forum called Benzo Buddies that actually helped her to taper safely from her medication. I had a very similar experience, and I will always be grateful for the support and knowledge I received from fellow sufferers.
Sadly, there are too many who were not able to find help before it was too late. In her report, Lisa Ling interviewed a couple who had lost their son to suicide after he experienced severe withdrawal symptoms, first from Klonopin, and later from Alprazolam. Understandably, the couple is devastated about their loss, and furious that doctors are not knowledgeable enough to prevent this sort of tragedy.
If you have not already, please check out Lisa Ling’s excellent report: